Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 2, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jan 3, 1999, 3:49 AM EST for Brunswick County, New Hanover County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 3, 1999, 3:49 AM EST (08:49 UTC)
- Expired
- Jan 3, 1999, 4:35 AM EST
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 11:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KILM 030853 RRA TORILM NCC019-129-030935- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 349 AM EST SUN JAN 3 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * TORNADO WARNING FOR... EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 435 AM EST * AT 347 AM EST... DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTH OF WINNABOW MOVING NORTH-NORTHEAST AT 45 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... WILMINGTON NEAR THE CAPE FEAR RIVER BY 4:10 AM. CASTLE HAYNE BY 4:20 IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jan 3, 2:45 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 3, 2:45 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HVY SURF ADV NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 AM EST SUN JAN 3 1999 TDY...CSTL TROF IS WELL INLAND AND SECONDARY SFC WV OVR SC SHLD MOV NE ALONG THIS BNDRY BETWEEN NOW AND 12Z. ATMOS OVR MHX CWA IS QUITE MILD WITH READINGS IN THE 60S. BIG AREA OF SHWRS/TSTMS OVR SC SHLD PROPAGATE NEWD OVR THE REG EARLY THIS MORN WITH HVY DOWNPOURS AND PSBL TSTMS. ADAP INDICATING STRNG MOIST CONVRG OVR SC AND WE SHLD RECEIVE THIS A BIT LTR TNT. STRNG WND FIELDS IN PLACE AND HI HELICITY VALUES JUSTIFY TOR WATCH UNTIL 5AM. THE BIG QUES IS WILL THERE BE ENUF CAPE TO SUSTAIN GD UPDRAFTS. ANY CELLS/LINES THAT CAN GET 50DBZ OR SO HAV A CHC TO PRODUCE WND DAMAGE WITH 60 KT WNDS FRM 1 TO 5KFT. WILL BE WATCHING 88D CLOSELY NEXT FEW HRS. LTR THIS MORN UVM ASSOCIATED WITH THE UPP TROF WILL SWEEP OFF THE CST TAKING ALL THE RAIN WITH IT. RAIN SHLD RAPIDLY END FRM SW TO NE THIS MORN AND BE OFF THE OTR BNKS BEFORE NOON. MEAN RH LOWERS ENUF FOR SOME SUN THIS AFT AND PARTIAL CLEARING SNDS OK TO ME. HIGH TEMPS STILL MILD IN THE 60S AS CAA NOT A BIG DEAL UNTIL TNT. TNT...DRIER AIR CONTS TO SWEEP ACRS THE REG WITH CLR/PC SKIES. TEMPS COLDER AGAIN WITH LOWS IN THE LWR 30S...40ISH OTR BNKS. MON...NGM MORE MOIST THAN ETA/AVN...AT THIS PT WILL FOLLOW ETA/AVN. 50H TROF AXIS STILL OVR OHIO VLY WITH SW FLOW ALFT ACRS ERN NC. LOW LVLS SHLD BE FAIRLY DRY WITH N/NW FLOW AS SFC HI OVR WRN GULF CST STATES INFLUENCES WX. THINK P/M SUNNY OK AT THIS PT. TEMPS NIPPY WITH MAINLY LO/MID 40S. CWF...WL KP GALES AS SEAS ARE HUGE OUT THERE AND SE WNDS ARE HOWLING. CONVECTION COULD PRODUCE SOME BIG GUSTS NEW FEW HRS. WNDS DMNSH LTR TDY AND TNT BUT SEAS WILL BE SLOW TO SUBSIDE. FPSN7 WILL HAV SEAS APPROACHING 20 FT REAL SOON...SE WND HAS BEEN PUSHING BIG WVS TO THE BCHS S OF HAT AND WE HAV HAD REPORTS OF EROSION. HI TIDE THIS MORN IS ARND 800 AM WITH A VALUE OF 4.4 FT...IT WILL LIKELY BE A FOOT OR SO ABV NORMAnL SO MORE EROSION LIKELY WITH 7-11 FT SEAS. COORD WITH ILM. .MHX...GALE WARN CSTL WTRS AND SNDS. HVY SURF ADV FRM CAPE HAT S. GATES
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:11 AM EST | Tornado Warning | ILM | Brunswick | 44 min |
| Jan 3, 3:53 AM EST | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.